Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Pittsburgh, PA

March 20, 20204 counties in Ohio

NWS Pittsburgh, PA issued this flash flood warning at Mar 20, 2020, 5:43 AM EDT for 4 counties in Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2020, 5:43 AM EDT (09:43 UTC)
Expired
Mar 20, 2020, 8:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 7:52 AM EDTFLASH FLOODCadiz, OHFLOODING IN CADIZ, OHIO. PICTURE OF HIGH WATER FLOWING IN YARD ADJACENT TO HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS51 KPBZ 200943
FFWPBZ
OHC013-059-067-157-201245-
/O.NEW.KPBZ.FF.W.0001.200320T0943Z-200320T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
543 AM EDT Fri Mar 20 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Belmont County in east central Ohio...
  Northeastern Guernsey County in east central Ohio...
  Southern Harrison County in east central Ohio...
  Southeastern Tuscarawas County in east central Ohio...

* Until 845 AM EDT.

* At 543 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Cadiz, Freeport, Antrim, Flushing, Holloway, New Athens, Piedmont, 
  Tippecanoe, Gilmore, Deersville, Birmingham, Clendening Lake, 
  Piedmont Lake, Tappan Lake and Salt Fork State Park.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4029 8146 4031 8127 4035 8096 4016 8096
      4011 8096 4007 8147

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 2 HOURS 

$$
2 follow-up statements
384 
WGUS71 KPBZ 201222
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
822 AM EDT Fri Mar 20 2020

OHC013-059-067-157-201245-
/O.CON.KPBZ.FF.W.0001.000000T0000Z-200320T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Guernsey OH-Harrison OH-Tuscarawas OH-
822 AM EDT Fri Mar 20 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT THIS 
MORNING FOR NORTHWESTERN BELMONT, NORTHEASTERN GUERNSEY, SOUTHERN 
HARRISON AND SOUTHEASTERN TUSCARAWAS COUNTIES...

At 822 AM EDT, Local law enforcement reported flooding is ongoing in 
the warned area. Between 1.5 and 3 inches of rain have fallen 
overnight. While heavy rain has ended, flooding may be slow to 
recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Cadiz, Freeport, Antrim, Flushing, Holloway, New Athens, Piedmont, 
  Tippecanoe, Gilmore, Deersville, Birmingham, Clendening Lake, 
  Piedmont Lake, Tappan Lake and Salt Fork State Park.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4029 8146 4031 8127 4035 8096 4016 8096
      4011 8096 4007 8147

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...0.5-1 INCH IN 2 HOURS 

$$
019 
WGUS71 KPBZ 201241
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
841 AM EDT Fri Mar 20 2020

OHC013-059-067-157-201251-
/O.EXP.KPBZ.FF.W.0001.000000T0000Z-200320T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Guernsey OH-Harrison OH-Tuscarawas OH-
841 AM EDT Fri Mar 20 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 845 AM EDT THIS MORNING FOR 
NORTHWESTERN BELMONT, NORTHEASTERN GUERNSEY, SOUTHERN HARRISON AND 
SOUTHEASTERN TUSCARAWAS COUNTIES...

The heavy rain has ended. Flood waters may be slow to recede, so 
please continue to heed remaining road closures.

LAT...LON 4029 8146 4031 8127 4035 8096 4016 8096
      4011 8096 4007 8147

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 4:46 AM EDT, 57 minutes earlier.

Area forecast discussion, Mar 20, 4:46 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
446 AM EDT Fri Mar 20 2020

.SYNOPSIS...
Occasional showers and a few thunderstorms are expected today with
crossing low pressure. Dry and cooler weather should return for the
weekend under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...

Heavy rain showers and isolated thunderstorms, associated with
passing shortwave, are expected to advance across our region this
morning. The combination of a strengthening low-level jet over
southern Ohio, high PWAT values (1.3-1.4 inches), and dewpoints in
the low-60s may create impressive rainfall rates. Localized flooding
is still possible across eastern Ohio, especially with training
storms and areas that have already received over 2 inches of rain in
the last 48 hours.

Throughout the day temperatures will rise 20 degrees above the
climatological average as we continue to receive strong southeast
jet support. With temperatures lingering in the low-70s low- level
lapse rates will steepen and windy conditions (gusts near 30-35mph)
will occur quickly after sunrise. By late morning, mid- level dry is
anticipated to quickly advance into Western PA prior to the passage
of a cold front. The interference of dry air will help cool the temp
profile aloft and increase instability just as the front passes. A few
isolated strong storms may be embedded in or just ahead of the
front is expected. Given deep- layer shear profile (50kts from the
sfc to 9,000ft) and sufficient boundary layer mixing, high damaging
winds would be the main threat with the better- organized storms.
Currently the Storm Prediction Center has our entire region under a
Marginal risk, however reassessment later in the day may raise that
threat to a Slight.

In the wake of the cold front, a tight pressure gradient is expected
to linger. Gusts up to 35 mph may continue across the region (40 mph
in the ridges) tonight and early tomorrow morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Dry but cooler weather is foreseen over the weekend as high pressure
builds over the Midwest and cold advection prevails under NW flow
through Sunday morning. Temperature were projected about 5 degrees
under the averages.

As high pressure advances to our east, winds will shift and
southerly flow will return. Temperatures Sunday afternoon will
rebound back to the climatological average.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An upper-level trough is expected to return rain to the region early
Monday. With high pressure shifting over New England, cold advection
is expected to prevail over Central PA; a rain/snow mix may occur
for areas north of I-80.

Rain is anticipated Wednesday with a quick moving shortwave. Models
project above average temperatures Thursday and may carry into the
weekend as a strong ridge builds over the East Coast.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The majority of terminals have VFR conditions currently, with
scattered showers moving northeast across the region. The next round
of showers, with a few thunderstorms, is lining up over central Ohio
as the low-level jet strengthens and pushes deeper moisture back into
the region. Low-level wind shear will remain a concern into mid-
morning with wind of 45-50 knots just off the surface. Generally MVFR
ceiling/visibility can be expected with these showers, but brief IFR
conditions in thunderstorms cannot be ruled out.

A brief period of improvement is expected during the late
morning/early afternoon hours, during which increased mixing and a
tighter pressure gradient will allow wind gusts out of the southwest
to increase to around 30 knots. Then, a crossing cold front is
expected to bring showers and scattered thunderstorms as it drops
across the region. A shift to W and eventually NW wind is forecast
behind the front, along with lingering MVFR ceilings.

.Outlook...
Restrictions are possible behind the exiting front thru early Sat.
Restrictions are likely again Sun night and Mon with crossing low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 20, 2:18 AM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
218 AM EDT Fri Mar 20 2020

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-210630-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-210630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Additional rainfall this morning may trigger isolated flooding.
Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 20, 5:23 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
523 AM EDT Fri Mar 20 2020

OHZ039-040-048-049-057>059-201015-
Guernsey-Tuscarawas-Coshocton-Harrison-Muskingum-Belmont-Carroll-
523 AM EDT Fri Mar 20 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT WESTERN HARRISON...GUERNSEY...COSHOCTON...NORTHERN
MUSKINGUM...SOUTHWESTERN CARROLL...NORTHWESTERN BELMONT AND
TUSCARAWAS COUNTIES...

At 523 AM EDT, a strong thunderstorm was located near Dresden, or 8
miles southwest of Coshocton, moving east at 55 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     New Philadelphia...
Coshocton...                      Cambridge...
Uhrichsville...                   Freeport...
Newcomerstown...                  Dennison...
New Concord...                    Byesville...
West Lafayette...                 North Zanesville...

This includes the following highways...
  Interstate 70 in Ohio near mile marker 145, and between mile
  markers 161 and 208.
  Interstate 77 in Ohio between mile markers 43 and 80.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4005 8220 4023 8218 4025 8220 4028 8219
      4044 8168 4047 8167 4053 8108 4001 8105
      3995 8219
TIME...MOT...LOC 0923Z 256DEG 57KT 4017 8195

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 5:20 AM EDTAreal Flood AdvisoryPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Tuscarawas5 hr
Mar 20, 5:23 AM EDTSpecial Weather StatementPBZCoshocton, Guernsey, Harrison, Muskingum, Tuscarawas52 min
Mar 20, 7:14 AM EDTAreal Flood AdvisoryPBZCarroll, Columbiana, Harrison, Jefferson3 hr
Mar 20, 9:35 AM EDTSpecial Weather StatementPBZMuskingum25 min
Mar 20, 10:20 AM EDTAreal Flood WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 3 more5 hr
Mar 20, 11:00 AM EDTRiver Flood WarningPBZTuscarawas4 days
Mar 20, 11:00 AM EDTRiver Flood WarningPBZGuernsey58 hr
Mar 20, 12:54 PM EDTSpecial Weather StatementPBZColumbiana51 min
Mar 20, 1:01 PM EDTAreal Flood WarningPBZColumbiana3 hr
Mar 20, 1:06 PM EDTSpecial Weather StatementPBZCarroll, Coshocton, Guernsey, Harrison, Tuscarawas39 min
Mar 20, 1:29 PM EDTSevere Thunderstorm WarningPBZCarroll, Jefferson, Tuscarawas31 min
Mar 20, 1:49 PM EDTSevere Thunderstorm WarningPBZColumbiana26 min
Mar 20, 2:15 PM EDTSpecial Weather StatementPBZHarrison, Jefferson45 min
Mar 20, 2:23 PM EDTAreal Flood WarningPBZMuskingum28 hr
Mar 20, 2:28 PM EDTSevere Thunderstorm WarningPBZHarrison21 min
Mar 20, 3:27 PM EDTAreal Flood WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 3 more27 hr

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.